Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 12, NWS Birmingham, AL

February 22, 20224 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 22, 2022, 8:44 AM CST for 4 counties in Alabama. It took effect at Feb 25, 2022, 6:00 AM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 8:44 AM CST (14:44 UTC)
In effect from
Feb 25, 2022, 6:00 AM CST
Expired
Mar 3, 2022, 2:02 AM CST
In force
6 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Demopolis Lock and Dam (DLDA1). The gauge peaked at 80.86 ft at Feb 26, 2022, 5:00 PM CST.

actionminormoderate70758002/2202/2302/2402/2502/2602/2702/2803/0103/0203/0303/04
Action stage
68 ft
Minor stage
68 ft
Moderate stage
77 ft
Major stage
92 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 22, 4:33 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 22, 4:33 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
433 AM CST Tue Feb 22 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0340 AM CST Tue Feb 22 2022/

Today through Wednesday.

We'll start out with an abundance of low clouds and patches of fog
in association with an ill-defined warm front. The front will wash
out and be whisked away by increasing south to southwesterly low-
level flow later this morning. The airmass moving in across the
region is very warm for late February and associated with a strong
subtropical ridge over the Gulf of Mexico. A low-amplitude shortwave
trough will support a mid-latitude cyclone moving from the Mid-
Mississippi Valley to the Great Lakes. A moderately strong low-level
jet axis will extend southwestward from the Ohio Valley to
Mississippi and Alabama this afternoon and evening. The strong
subtropical ridge and presence of slight anticyclonic curvature in the
mid-levels will be supportive of a warm nose and capping around 600
mb this afternoon. This will limit vertical growth of any shower
activity across our western half through the afternoon. Despite
neutral height tendencies and very little synoptic support,
scattered thunderstorm development will be supported by significant
moisture advection within a warm advection regime across Northeast
Mississippi and Northwest Alabama beginning around 6 PM. CAPE
profiles appear conducive of deep convection with LI values reaching
-6 in West Alabama. MLCAPE values of 800-1200 J/kg and increasingly
large curved hodographs will be sufficient for storms with supercell
characteristics after 6 PM. A tornado or two and isolated damaging
winds appear possible with these storms in our northwestern counties
through midnight. Thereafter, storms should congeal into a slow-
moving line. As the approaching cold front becomes parallel with the
deep-layer flow, training thunderstorms could result in isolated
flash flooding with rainfall amounts of 2 to 3 inches.

The front should finally reach the I-20 corridor around daybreak on
Wednesday with decreasing rain rates and amounts as the front slows
to a crawl across the middle of the forecast area. The temperature
forecast behind the front is quite challenging with huge variation
from model to model. Northerly surface winds veering to the
southwest at 850 mb will support post-frontal isentropic lift. Our
forecast has trended cooler with the anticipation of post-frontal
clouds. These numbers could be several degrees too high if we remain
socked in with low clouds all day.

87/Grantham

.LONG TERM...
/Updated at 0340 AM CST Tue Feb 22 2022/

Wednesday through Friday.

Broad mid/upper-level ridging is expected to remain situated to our
south across the Gulf of Mexico and western Caribbean. Low-level
ridging and the associated surface high pressure system is better
felt across the western Atlantic & Bahamas. This will continue to
foster presence of southwesterly flow aloft across the lower
Mississippi River Valley and the Deep South Wednesday night along
with rising heights and a retreating warm front. Thereafter, a
shortwave trough is progged to eject across the Plains toward the
Mid/Upper Mississippi River Valley on Thursday. This will promote
cyclogenesis to our southwest on Thursday morning, and this low
pressure system should propagate northeastward along a quasi-
stationary frontal boundary positioned from near the ArkLaTex to the
TN Valley area into Thursday afternoon. Best rain chances through
this period will remain to our northwest as a result, and most
places likely stay warm and dry on Thursday. The shortwave should
near the Ohio Valley/Great Lakes regions Thursday night. By then,
the trailing/accelerating cold front is forecast to move across the
Deep South along with a corridor of rain showers, and perhaps a few
thunderstorms. This activity will should move across the forecast
area throughout Friday morning with much cooler, drier air following
behind from the northwest. Departing dynamics aloft and frontolysis
will lead to a gradual decline of rain coverage/intensity into
Friday afternoon.

Saturday and Sunday.

A more westerly flow regime is progged to stretch across the
south/southeast CONUS by this weekend with a broad footprint of high
pressure encompassing much of the central CONUS. Dry, northerly
surface winds are expected on Saturday with cool diurnal
temperatures as a result. However, most operational models depict an
elongated zone of shear vorticity stretched from the Northeast
toward the High Plains on Saturday, with a positively tilted
shortwave positioned at the end. This perturbation is progged to
advance east late Saturday and into Sunday which would favor
isentropic ascent and light rain chances across the antecedent cool
air mass across the Deep South.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

IFR ceilings will continue at most locations through 15-16Z with
improvement expected thereafter. Winds will continue to transition
from southeasterly to southerly while increasing in magnitude.
Isolated showers could form near KTCL by late morning or early
afternoon, but impacts should be minimal. Most of the thunderstorm
activity from 00-06z should stay just north of the KTCL to KBHM
corridor before finally affecting those sites after 06Z.

87/Grantham

&&

.FIRE WEATHER...

Strong southerly flow will persist through this evening along
with increasing moisture content. 20 ft winds will range 8-12
mph. This will coincide with a system in the region which will
impact areas northwest this evening and tonight with thunderstorms
and locally heavy rainfall. This activity will shift southeast
tomorrow morning along a weakening front. RH values will remain
elevated on Wednesday as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  58  68  54  76 /  20  80  60  20  10
Anniston    75  61  69  57  77 /  10  50  60  20  10
Birmingham  75  60  68  58  77 /  20  70  60  20  10
Tuscaloosa  77  61  67  58  78 /  30  70  50  20  20
Calera      76  61  68  59  78 /  20  50  50  20  10
Auburn      77  61  75  59  78 /  10  10  30   0   0
Montgomery  81  64  80  59  82 /  10  10  30   0  10
Troy        81  62  81  60  81 /  10  10  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch from 3 PM CST this afternoon through Wednesday
morning for the following counties: Fayette...Lamar...Marion...
Walker...Winston.

&&
Hazardous weather outlook, Feb 22, 6:50 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
650 AM CST Tue Feb 22 2022

ALZ011>015-017>050-231600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
650 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Fog development is possible across southeastern portions of Central
Alabama through 9 AM with visibilities as low as one mile in a few
places.

A few severe storms are possible between 6 PM and midnight across
northwestern portions of Central Alabama or along and northwest of
Interstate 59. A tornado or two and isolated damaging winds up to 60
mph appear possible. In addition to the severe weather threat, there
is a potential for 2 to 3 inches of rain with these storms which may
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor flooding is forecast along portions of the Tombigbee River
Thursday into Friday. Please see the latest flood statements for
more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late this afternoon into tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:02 PM CSTRiver Flood WarningBMXGreene, Pickens, Sumter7 days
Feb 21, 9:33 PM CSTFlood WatchBMXBlount, Fayette, Lamar, Marion, Walker, Winston35 hr
Feb 22, 8:47 AM CSTRiver Flood WarningBMXGreene, Marengo, Sumter5 days
Feb 22, 8:56 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo8 days
Feb 22, 5:11 PM CSTSpecial Weather StatementBMXChilton34 min

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.